Heat, Elk
- When
- June 27, 11:00 AM CST to 2:00 PM CST
- Where
- Elk forecast zone
- Reported by
- ASOS
- Coordinates
- 37.454, -96.244 (the zone’s center; the record gives no point)
Oppressive heat and humidity for June standards affected a small portion of southeast Kansas during the afternoon hours on the 27th. Heat indices from 103 to 107 degrees were common.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Oppressive heat and humidity for June standards affected a small portion of southeast Kansas during the afternoon hours on the 27th. Heat indices from 103 to 107 degrees were common. No reports of heat related illnesses, deaths, property or crop damages were received. A strong cold front moved southeast across the area late on the 27th, ushering cooler air southward across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 27, 5:57 AM CST, 5 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 657 AM CDT SUN JUN 27 2010 .AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MAIN AVIATION FORECAST CONCERN WILL BE CONVECTIVE CHANCES TODAY. STORMS OVER SOUTHERN NEBRASKA AND NORTHERN KS KICKED OUT AN OUTFLOW BOUNDARY THAT PUSHED AHEAD OF THE SYNOPTIC COLD FRONT. AT THIS TIME THE COLD FRONT IS SITUATED FROM EXTREME SE NEBRASKA TO NEAR KRSL. FOR THIS MORNING NOT EXPECTING ANY WIDESPREAD PRECIP WITH JUST SOME ISO TO SCATTERED ACTIVITY. THE MAIN QUESTION TODAY WILL BE WHERE AND HOW WIDESPREAD STORMS WILL BE ALONG THE COLD FRONT THIS AFTERNOON AND EARLY EVENING. DUE TO THE OUTFLOW BOUNDARY VEERING WINDS OUT AHEAD OF THE FRONT...FEEL THAT THE LACK OF CONVERGENCE MAY LIMIT STORM COVERAGE THIS AFTERNOON. HOWEVER WITH VERY MINIMAL CAPPING IN PLACE STILL FEEL A FEW STORMS WILL BE LIKELY ALONG AND SE OF THE TURNPIKE WITH KICT AND KCNU HAVING THE BEST CHANCE TO EXPERIENCE A STORM. LAWSON && .PREV DISCUSSION... /ISSUED 316 AM CDT SUN JUN 27 2010/ DISCUSSION... THE MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE THUNDERSTORM POTENTIAL THIS AFTERNOON AND EVENING. ANOTHER CONCERN IS THE HEAT ADVISORY POTENTIAL IN SOUTHEAST KANSAS THIS AFTERNOON. TODAY-TONIGHT: LATEST RADAR LOOP WAS SHOWING A COLD POOL BOUNDARY NEAR SALINA AND EXTENDING SOUTHWEST INTO NORTHWEST RENO COUNTY. NOT SEEING MUCH IN THE WAY OF CONVECTION DEVELOPING ALONG OR BEHIND THIS BOUNDARY IN CENTRAL KANSAS. HOWEVER...IT DOES APPEAR LIKE THE CONVECTION IS A BIT MORE WIDESPREAD ACROSS SOUTHWEST KANSAS. WE MAY SEE SOME OF THIS SHOWER AND THUNDERSTORM ACTIVITY SPREAD EAST INTO CENTRAL AND SOUTH CENTRAL KANSAS THIS MORNING. THESE STORMS WILL MOST LIKELY NOT BECOME SEVERE DUE TO VERY LIMITED SHEAR 20KTS OR LESS AND MARGINAL CAPE VALUES (1500 J/KG OR LESS). THIS WILL KEEP TEMPERATURES DOWN A BIT MAINLY IN CENTRAL AND PORTIONS OF SOUTH CENTRAL KANSAS SINCE THE CIRRUS SHIELD WILL ALSO BE IN PLACE. WE MAY HAVE TO LOWER TEMPERATURES THIS AFTERNOON...BUT THAT DEPENDS WHEN THE CIRRUS SHIELD DISSIPATES. MEANWHILE...THE MAIN SYNOPTIC FRONT MAY BE LAGGING BEHIND A BIT IN NORTHERN KANSAS WHERE DEWPOINTS JUST DROPPED OFF A BIT. THIS SYNOPTIC BOUNDARY SHOULD REACH SOUTH CENTRAL KANSAS THIS AFTERNOON. BEFORE THIS BOUNDARY MOVES INTO THE AREA...HEAT AND HUMIDITY WILL BE PLENTIFUL WITH HEAT INDICES CREEPING UP TO 100 TO 105 ACROSS MUCH OF SOUTH CENTRAL KANSAS. MEANWHILE...SOUTHEAST KANSAS MAY SEE HEAT INDICES CLIMB ABOVE 105 FOR A COUPLE OF HOURS...SINCE DEWPOINTS COULD BE A LITTLE HIGHER THERE. AFTER COLLABORATING WITH THE TULSA AND SPRINGFIELD FORECAST OFFICES...WE WENT AHEAD AND ISSUED A HEAT ADVISORY FOR 6 COUNTIES IN SOUTHEAST KANSAS. ALONG THE FRONTAL BOUNDARY...IT APPEARS LIKE THERE SHOULD BE ENOUGH LOW LEVEL CONVERGENCE TO BREAK THE CAP AND FIRE OFF SOME SCATTERED THUNDERSTORMS THIS AFTERNOON MAINLY ALONG AND SOUTHEAST OF A EUREKA TO WINFIELD LINE. THESE STORMS STILL LOOK LIKE THEY WILL BE OF THE PULSE SEVERE VARIETY WITH LIMITED SHEAR (LESS THAN 20KTS) BUT GOOD UPDRAFT STRENGTH (MIXED LAYER CAPE VALUES 3000J/KG OR GREATER). THESE STORMS WILL ALSO BE SLOW MOVERS AT SPEEDS OF 10KTS OR LESS WITH HIGH PRECIPITATELY WATER VALUES OF 2 INCHES OR GREATER. THEREFORE...TORRENTIAL RAINFALL WITH ISOLATED FLOODING LOOKS POSSIBLE. THE CONVECTION SHOULD GRADUALLY DISSIPATE AFTER SUNSET SINCE THE SHEAR VALUES WILL BE QUITE LIMITED. MONDAY-THURSDAY: THE MODELS ARE STILL IN VERY GOOD AGREEMENT IN SHOWING THE UPPER LEVEL RIDGE BUILDING OVER THE PLAINS. THIS WILL KEEP THE BULK OF THE MOISTURE SOUTH OF THE AREA. TEMPERATURES WILL ALSO BE SLIGHTLY COOLER...WITH TEMPERATURES CLOSER TO NORMAL VALUES FOR THIS TIME OF YEAR. COX AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU 00 UTC NAM HAS BACKED OFF ON MVFR CLOUDS IN CENTRAL KS...BUT FEEL AT LEAST LOWER VFR CEILINGS ARE POSSIBLE JUST BEHIND THE FRONT GIVEN LOW LEVEL MOISTURE. FRONT IS CURRENTLY RUNNING SLOWER THAN NAM FCST...BUT SUSPECT THAT THERE WILL BE SOME INCREASE IN SPEED AS THE NIGHT GOES ON. STILL NOT CONFIDENT IN TIMING/COVERAGE TO GO TEMPO GROUPS AT THIS TIME...WITH SOME VCTS/VCSH DURING THE MOST LIKELY TIMEFRAMES. LATER RUNS SUGGEST ACTIVITY MAY REDEVELOP NORTH OF THE FRONT ACROSS KICT-KCNU...BUT THIS MAY BE MORE A RESULT OF CONVECTIVE FEEDBACK. -HOWERTON && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 93 69 88 65 / 30 30 10 10 HUTCHINSON 88 68 90 64 / 30 10 10 10 NEWTON 89 69 88 65 / 30 20 10 10 ELDORADO 93 70 87 64 / 30 30 10 10 WINFIELD-KWLD 95 71 88 65 / 40 50 10 10 RUSSELL 89 61 93 62 / 40 10 10 10 GREAT BEND 87 62 93 63 / 50 10 10 10 SALINA 89 64 92 65 / 30 10 10 10 MCPHERSON 87 67 90 63 / 30 10 10 10 COFFEYVILLE 95 73 90 65 / 50 60 20 10 CHANUTE 94 71 88 65 / 40 60 10 10 IOLA 93 70 88 65 / 40 50 10 10 PARSONS-KPPF 94 72 88 65 / 50 60 20 10 && .ICT WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY FROM NOON TODAY TO 5 PM CDT THIS AFTERNOON FOR KSZ094>096-098>100. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1002 AM CDT SUN JUN 27 2010 KSZ032-033-047>053-067>072-082-083-091>096-098>100-281515- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1002 AM CDT SUN JUN 27 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS MAY DEVELOP ALONG A WEAK COLD FRONT THIS AFTERNOON AND EVENING ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KANSAS. SOME OF THE STORMS MAY BE STRONG TO SEVERE FOR AREAS MAINLY SOUTHEAST OF A LINE EXTENDING FROM WELLINGTON TO EL DORADO TO EUREKA. THE PRIMARY THREATS WILL BE DAMAGING WINDS...QUARTER SIZE HAIL AND LOCALLY HEAVY RAIN. ADDITIONALLY HEAT INDICES WILL RANGE FROM 100 TO 105 DEGREES THIS AFTERNOON THROUGH EARLY EVENING ACROSS FAR SOUTHEAST KANSAS. PLEASE REFER TO THE LATEST HEAT ADVISORY PRODUCT FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING ACROSS SOUTHEAST KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP COX/ADK
The national radar mosaic for the moment the first event began.
6 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248093, 248094, 248095, 248096, 248097, 248098.